alexa Hair dye poisoning--an emerging problem in the tropics: an experience from a tertiary care hospital in South India.
Toxicology

Toxicology

Journal of Clinical Toxicology

Author(s): Chrispal A, Begum A, Ramya I, Zachariah A

Abstract Share this page

Super-Vasmol, a cheap, freely-available hair dye is emerging as a major cause of suicidal poisoning in India. It contains potential toxins including paraphenylene diamine, resorcinol, sodium ethylenediaminetetraacetic acid and propylene glycol which can result in multiorgan dysfunction. A retrospective study was conducted over 3.5 years (January 2006-July 2009) of 13 consecutive patients with Super-Vasmol poisoning admitted to a tertiary care, referral hospital in South India. A chart review including records of clinical presentations, laboratory findings and treatment details was carried out. Eleven of the patients were women and the mean age was 27.2 years. The predominant clinical features were cervico-facial oedema and pain, cola-coloured urine and oliguria. Laboratory investigations revealed elevated hepatic transaminases (100%), leucocytosis (92.3%), elevated creatinine phosphokinase (92.3%), metabolic acidosis (84.6%), hypocalcaemia (61.5%), hyperphosphataemia (46.2%) and renal failure (38.5%). Eight of the patients were discharged with complete recovery. Trends towards a poor outcome were evident among the following patients: late presentation at our centre; when no gastric lavage was done at the primary-care centre; those requiring tracheostomy/intubation at the primary centre; presentation with a low Glasgow Coma Score or seizures; established renal failure; and those who subsequently require dialysis, mechanical ventilation or intensive care. Hair dye poisoning classically presents with cervico-facial oedema, severe rhabdomyolysis and renal failure. Early therapy with tracheostomy and aggressive forced diuresis are essential in order to prevent the high mortality associated with this toxin. It is imperative to raise public awareness of the potential toxicity of the dye as well as to educate physicians about the need for aggressive and early treatment.

This article was published in Trop Doct. and referenced in Journal of Clinical Toxicology

Relevant Expert PPTs

Relevant Speaker PPTs

Recommended Conferences

Relevant Topics

Peer Reviewed Journals
 
Make the best use of Scientific Research and information from our 700 + peer reviewed, Open Access Journals
International Conferences 2017-18
 
Meet Inspiring Speakers and Experts at our 3000+ Global Annual Meetings

Contact Us

 
© 2008-2017 OMICS International - Open Access Publisher. Best viewed in Mozilla Firefox | Google Chrome | Above IE 7.0 version
adwords